It is very dangerous to go back to the same dose of an opiate after stopping it for several days. This is a well known cause of an overdose.The reason this happens is that your tolerance to opiates drops off rapidly when you stop taking them. The same dose that you could tolerate previously could now cause respiratory arrest and death.
If you stop taking methadone even for 3 days your dose will be decreased to 1/2 what it previously was. If you miss 4 days your dose will be decreased to 30mg or less. BMC is required to make these adjustments. It does not matter if you have been using street methadone.
We will get your dose back to your previous dose as fast as we can (usually faster than your initial stabilization). Many people don't end up all the way to their previous dose because they did lose some tolerance to opiates.
During this period of adjustment we must temporarily remove carries but in many cases they can be given back to you once you are back at a stable dose.
A similar thing happens if you miss 3 or 4 days of Suboxone however there is an extra layer of safety inherent in the pharmacology of Suboxone.
Needless to say it is much easier for everyone if you do not miss multiple doses. In fact even missing one dose leaves you with a blood level of the medication less than normal for 5 days – so missing the occasional day can leave you feeling unwell for most of a week.
If you can't make an appointment call the clinic and ask for an extension – unless you make a habit of this it will usually be granted.
If you know you are going out of town and don't have carries we can work with you to send your prescription to a pharmacy close to where you will be.This takes advance notice.
If your prescription ran out and the clinic is closed (e.g. a weekend) try going to a BMC pharmacy. They have access to your medical record and alternative ways of contacting us and you can provide a sample if necessary.This can help the Dr on call provide you with an extension.